Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 98, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 11, 2013, 12:14 AM MDT for Carbon County, Emery County, Utah. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2013, 12:14 AM MDT (06:14 UTC)
- Expired
- Sep 11, 2013, 5:15 AM MDT
- In force
- 5 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carbon County, UT, Emery County, UT
The radar
The Salt Lake City radar (KMTX), 230 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 106 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 6.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2087 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
020
WGUS55 KSLC 110614
FFWSLC
UTC007-015-111115-
/O.NEW.KSLC.FF.W.0098.130911T0614Z-130911T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1214 AM MDT WED SEP 11 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN CARBON COUNTY IN UTAH
NORTHWESTERN EMERY COUNTY IN UTAH
SPECIFICALLY THE SEELEY BURN SCAR
* UNTIL 515 AM MDT
* AT 1212 AM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS
BEEN FALLING OVER THE SEELEY BURN SCAR. RADAR ESTIMATES INDICATE
THAT .30 INCHES OF RAINFALL HAS FALLEN ON THE BURN SCAR OVER
THE PAST HOUR. ADDITIONAL RAINFALL WILL MOVE OVER THE BURN SCAR
OVER THE NEXT FEW HOURS INCREASING THESE TOTALS.
IT IS EXPECTED THAT THIS AMOUNT OF RAINFALL WILL RESULT IN FLASH
FLOODING AND A DEBRIS FLOW WHICH WILL IMPACT THE HUNTINGTON POWER
PLANT LOCATED JUST UPSTREAM OF THE TOWN OF HUNTINGTON. DEBRIS AND
ASH MAY ALSO IMPACT THE HUNTINGTON/CLEVELAND IRRIGATION COMPANY.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3960 11122 3967 11107 3940 11106 3936 11097
3933 11098 3935 11112 3941 11122
$$
MERRILL2 follow-up statements
606
WGUS75 KSLC 110906
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
306 AM MDT WED SEP 11 2013
UTC007-015-111115-
/O.CON.KSLC.FF.W.0098.000000T0000Z-130911T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
306 AM MDT WED SEP 11 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM MDT FOR
NORTHWESTERN EMERY AND SOUTHWESTERN CARBON COUNTIES...SPECIFICALLY
THE SEELEY BURN SCAR AND HUNTINGTON CREEK DOWNSTREAM TO THE TOWN OF
HUNTINGTON...
AT 254 AM MDT... OVER THE LAST 4 HOURS .61 INCHES OF RAIN HAS FALLEN
OVER THE SEELEY BURN SCAR AND PERIODIC MODERATE RAINFALL WILL
CONTINUE TO FALL OVER THIS AREA FOR THE NEXT FEW HOURS. TRAINED
SPOTTERS HAVE REPORTED THAT HUNTINGTON CREEK HAS RISEN OVER A FOOT
IN TOWN AND IS STILL RISING...IMPACTING THE HUNTINGTON POWER PLANT.
ADDITIONAL REPORTS STATE THAT UPSTREAM LEVELS ON THE CREEK ARE
HIGHER AND FULL OF DEBRIS. DUE TO THIS THE FLASH FLOOD WARNING WILL
CONTINUE THROUGH 515 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3960 11122 3967 11107 3940 11106 3936 11097
3933 11098 3935 11112 3941 11122
$$
MERRILL104
WGUS75 KSLC 111116
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
516 AM MDT WED SEP 11 2013
UTC007-015-111117-
/O.EXP.KSLC.FF.W.0098.000000T0000Z-130911T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
516 AM MDT WED SEP 11 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 AM MDT FOR NORTHWESTERN
EMERY AND SOUTHWESTERN CARBON COUNTIES...SPECIFICALLY FOR THE SEELEY
BURN SCAR AND HUNTINGTON CREEK DOWNSTREAM TO THE TOWN OF
HUNTINGTON...
EARLIER RAINFALL WAS SIGNIFICANT ENOUGH THAT A SMALL DEBRIS FLOW
CROSSED SR-39 AT POLE CANYON EARLY THIS MORNING. ADDITIONALLY A
SIGNIFICANT FLOW INCREASE ALONG HUNTINGTON CREEK IMPACTED THE
HUNTINGTON POWER PLANT. LOCAL SPOTTERS INDICATE THAT STREAM LEVELS
ARE SUBSIDING...AND THE HEAVIER PRECIPITATION THAT CAUSED THE DEBRIS
FLOW HAS SINCE ENDED ACROSS THE AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3960 11122 3967 11107 3940 11106 3936 11097
3933 11098 3935 11112 3941 11122
$$
MERRILLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 10:40 PM MDT, 1 hour 34 minutes earlier.
Area forecast discussion, Sep 10, 10:40 PM MDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1040 PM MDT TUE SEP 10 2013
.SYNOPSIS...A SLOW MOVING UPPER LOW PRESENTLY IN ARIZONA WILL DRIFT
NORTHWARD INTO THE GREAT BASIN WEDNESDAY AND REMAIN OVER THE AREA
INTO MID FRIDAY. A VERY MOIST AIRMASS WILL ACCOMPANY THE STORM AND
SPREAD RAIN OVER THE ENTIRE FORECAST AREA OVER THE NEXT FEW DAYS.
&&
.DISCUSSION...UPPER LEVEL LOW OVER ARIZONA DRIFTING VERY SLOWLY TO
THE NORTH THIS EVENING. DEEP MOISTURE CONTINUES TO STREAM NORTH
ALONG THE EASTERN PERIPHERY OF THE LOW AND INTO CENTRAL AND
SOUTHERN UTAH. WITH MID LEVEL CONVERGENCE AND MODEST JET SUPPORT
DEEP LIFT CONTINUES TO SUPPORT WIDESPREAD PRECIPITATION ACROSS
MUCH OF SOUTHERN UTAH. NUMEROUS REPORTS IN EXCESS OF AN INCH OF
RAIN HAVE COME IN THROUGH THE DAY. RUNOFF FROM THE WIDESPREAD
PRECIPITATION THIS AFTERNOON AND EVENING HAS RESULTED IN NORMALLY
DRY WASHES RUNNING FULL AS WELL AS FLOODING OF SLOT CANYONS AND
STREAM ACROSS SOUTHERN UTAH. RIVER LEVELS HAVE ALSO COME UP QUITE
A BIT THIS EVENING...INCLUDING THE PARIA...ESCALANTE...AND THE
DIRTY DEVIL. ANTICIPATE FLOODING TO CONTINUE OVERNIGHT EVEN IF
AREAL COVERAGE OF PRECIPITATION DIMINISHES AS RUNOFF WILL CONTINUE.
ACROSS THE NORTH EXPECTED MORE SCATTERED COVERAGE OF SHOWERS
OVERNIGHT. ALSO..WITH EASTERLY GRADIENT IN PLACE EXPECT THAT WE
WILL SEE BREEZY EASTERLY WINDS CONTINUE NEAR CANYON MOUTHS ALONG
THE WASATCH FRONT THROUGH THE NIGHT.
700 HPA LOW WILL DRIFT SLOWLY NORTH ON WEDNESDAY AND ANTICIPATE
WIDESPREAD PRECIPITATION TO DEVELOP ACROSS SOUTHERN UTAH ONCE
AGAIN. WITH LARGE SCALE LIFT UNDERWAY AND PRECIPITABLE WATER
VALUES IN EXCESS OF AN INCH HEAVY RAIN IS EXPECTED FOR MANY OF THE
SAME AREAS IN CENTRAL AND SOUTHERN UTAH AND FLASH FLOOD WATCH
CONTINUES THROUGH WEDNESDAY EVENING. AS THE LOW LIFTS NORTH
EXPECTED INCREASED COVERAGE OF PRECIPITATION TO DEVELOP ACROSS
THE NORTH ALTHOUGH PORTIONS OF THE WASATCH FRONT MAY BE SHADOWED
WITH LARGE SCALE EASTERLY FLOW IN PLACE. STILL ANTICIPATE
A SIGNIFICANT INCREASE IN COVERAGE ACROSS NORTHERN UTAH BY
WEDNESDAY AFTERNOON.
&&
.AVIATION...OPERATIONAL WEATHER CONCERNS AT THE KSLC TERMINAL ARE
EXPECTED TO REMAIN MINIMAL TONIGHT. SOUTHEAST WINDS WILL CONTINUE TO
PREVAIL WITH ANY CIGS REMAINING WELL ABOVE 7000FT AGL.
RAIN SHOWERS AND THE POTENTIAL FOR PASSING THUNDERSTORMS WILL
INCREASE THROUGHOUT TOMORROW FROM THE SOUTH AND EAST. AT THIS TIME
THE PRIMARY IMPACTS LOOK TO BE BRIEF CIGS AT OR BELOW 6000FT
AGL...MODERATE RAIN SHOWERS AND ERRATIC WINDS. THESE IMPACTS ARE
MOST LIKELY TO OCCUR AFTER 18Z WITH ONLY A 30 PERCENT CHANCE OF
HAPPENING IN THE 14-18Z WINDOW.
&&
.FIRE WEATHER...FROM PREVIOUS AFD ISSUED AT 342 PM MDT
DEEP MOISTURE WILL REMAIN ACROSS THE STATE THROUGH THIS
WEEKEND...RESULTING IN WIDESPREAD WETTING RAIN THROUGH THE
WEEKEND. FIRE WEATHER CONCERNS ARE MINIMAL...AS RH VALUES WILL
REMAIN ABOVE AVERAGE AND WINDS WILL BE LIGHT. THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN THE AFTERNOON ACROSS MUCH OF THE STATE INTO
THE WEEKEND.
&&
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR
UTZ010-012>014-016-019>021-517-518.
WY...NONE.
&&
PUBLIC...GRAHAM
FIRE WEATHER...HOSENFELD
AVIATION...MERRILL
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Sep 10, 6:09 AM MDT, 18 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 609 AM MDT TUE SEP 10 2013 UTZ001>016-019>021-517-518-WYZ021-111200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 609 AM MDT TUE SEP 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE SOUTHERN AND EASTERN OUTLOOK AREA TODAY AND SPREAD INTO THE NORTHWEST THROUGH THE DAY. THESE SHOWERS WILL CONTINUE OVER MOST AREAS TONIGHT. HEAVY RAIN IS LIKELY WITH SOME OF THE STORMS OVER ABOUT THE SOUTHEASTERN TWO THIRDS OF THE AREA AND THIS WILL GENERATE LOCAL FLASH FLOODING THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE OUTLOOK AREA WEDNESDAY THROUGH THURSDAY ALONG WITH A THREAT OF HEAVY RAIN AND LOCAL FLASH FLOODING. SHOWERS WILL GRADUALLY TAPER OFF FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Sep 10, 7:29 PM MDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
729 PM MDT TUE SEP 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM FLASH FLOOD 1 E SPRINGDALE 37.18N 112.98W
09/10/2013 WASHINGTON UT PARK/FOREST SRVC
FLASH FLOODING IN ZION WITH ROCKS AND MUD COVERING ROAD
AND WIDESPREAD WATERFALLS IN SOUTHERN AND EASTERN END OF
PARK.
&&
BMCINERNLocal storm report, Sep 10, 10:53 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1053 PM MDT TUE SEP 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLOOD 5 S ESCALANTE 37.69N 111.60W
09/10/2013 GARFIELD UT TRAINED SPOTTER
FLOOD DEPOSITED ROCKS AND MUD ON HIGHWAY 12 NEAR THE TOWN
OF ESCALANTE.
&&
RGRAHAMThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:07 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Sep 10, 9:28 PM MDT | Areal Flood Warning | SLC | Emery, Garfield, Kane, San Juan, Sevier, Wayne | 12 hr |
| Sep 11, 5:45 AM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Sep 11, 8:38 AM MDT | Flash Flood Warning | SLC | Iron, Kane, Washington | 6 hr |
| Sep 11, 8:58 AM MDT | Areal Flood Warning | SLC | Emery, Garfield, Kane, San Juan, Sevier, Wayne | 12 hr |
| Sep 11, 9:47 AM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Sep 11, 10:47 AM MDT | Flash Flood Warning | SLC | Carbon, Emery | 6 hr |
| Sep 11, 11:01 AM MDT | Areal Flood Warning | SLC | Washington | 6 hr |
| Sep 11, 2:36 PM MDT | Flash Flood Warning | SLC | Iron, Kane, Washington | 6 hr |
| Sep 11, 2:46 PM MDT | Areal Flood Warning | SLC | Washington | 6 hr |
| Sep 11, 3:04 PM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
| Sep 11, 3:11 PM MDT | Flash Flood Watch | SLC | 28 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.